Hail, Clarke
- When
- May 20, 4:00 PM CST to 4:01 PM CST
- Where
- Clarke County, 0.91 mi SW of Jackson
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.510, -87.890
Nickel size hail was reported in Jackson, AL.
The combination of abundant moisture, an unstable airmass, and an upper level disturbance approaching from the west, resulted in the development of scattered to numerous thunderstorms over southwest. A few of the storms became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
The combination of abundant moisture, an unstable airmass, and an upper level disturbance approaching from the west, resulted in the development of scattered to numerous thunderstorms over southwest. A few of the storms became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at May 20, 3:24 PM CST, 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 424 PM CDT WED MAY 20 2015 .SHORT TERM [TONIGHT AND FRIDAY]... TONIGHT THROUGH THURSDAY...A SERIES OF SHORTWAVE TROUGHS EMBEDDED WITHIN ZONAL FLOW ALOFT WILL CONTINUE TO TRANSLATE ACROSS THE CENTRAL GULF COAST REGION THROUGH THURSDAY. LINE OF STRONG CONVECTION CONTINUES TO DEVELOP ACROSS SOUTHEAST MS AND INTERIOR SOUTHWEST AL LATE THIS AFTERNOON...AND THE LATEST HI-RES GUIDANCE CONTINUES TO BRING CONVECTION SOUTHEASTWARD INTO SOUTHWEST AL WITH ADDITIONAL DEVELOPMENT INTO THE NORTHWEST FLORIDA PANHANDLE PANHANDLE LATE THIS AFTERNOON THROUGH EARLY THIS EVENING BEFORE COVERAGE GRADUALLY DIMINISHES. MLCAPE VALUES AROUND 1500-2000 J/KG WILL CONTINUE TO SUPPORT A FEW STRONG AND PERHAPS ISOLATED MARGINALLY SEVERE STORMS THIS AFTERNOON...WITH THE PRIMARY CONCERN BEING STRONG WIND GUSTS OVER 45 MPH...FREQUENT LIGHTNING AND VERY HEAVY RAIN. A WEAK FRONTAL BOUNDARY WILL SAG SOUTHWARD ACROSS THE REGION LATE TONIGHT AND WILL STALL NEAR THE COAST THURSDAY. A LINGERING LOW CHANCE OF SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THIS BOUNDARY THROUGH TONIGHT. AN AXIS OF MOISTURE WILL CONTINUE TO STRETCH ACROSS THE FORECAST AREA THURSDAY...WHICH WILL SUPPORT A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS. WILL KEEP THE BEST CHANCES FOCUSED OVER SOUTHERN PORTIONS OF THE CWFA. AFTERNOON MLCAPE VALUES APPROACHING 1500-2000 J/KG WILL SUPPORT A CONTINUED POTENTIAL FOR STRONG TO MARGINALLY SEVERE STORMS TUESDAY WITH STRONG WIND GUSTS...FREQUENT LIGHTNING AND HEAVY RAIN THE MAIN THREATS. OTHERWISE...EXPECT WARM AND HUMID CONDITIONS TO PERSIST. /21 THURSDAY NIGHT THROUGH FRIDAY...OFFSHORE FLOW AND COOLER...DRIER AIR WILL FOLLOW IN THE WAKE OF THE COLD FRONT MOVING SOUTHWARD NEAR THE COAST. A FEW LINGERING SHOWERS POSSIBLE NEAR THE COAST DEPENDING ON THE SOUTHWARD SPEED OF THE FRONT...SUSPECT IT WILL BE OVER THE MARINE AREA BY EARLY EVENING THURSDAY. EXPECT A RELATIVELY PLEASANT COOL MORNING FRIDAY WITH TEMPERATURES FALLING INTO THE LOW TO MID 60S MOST AREAS. TEMPERATURES WILL BE A LITTLE COOLER FRIDAY AFTERNOON AS WELL WITH MOST SITES PEAKING OUT IN THE MID 80S. SPOTTY SHOWERS AND THUNDERSTORMS WILL BE CONFINED TO THE COAST AS ENOUGH OF A NORTHERLY GRADIENT TO KEEP THE SEA BREEZE CONFINED TO THE COAST FRIDAY AFTERNOON. /08 JW .LONG TERM [FRIDAY NIGHT THROUGH WEDNESDAY]...EXPECT ANOTHER COOL MORNING SATURDAY AS A LIGHT NORTHEASTERLY LOW LEVEL WIND FLOW PREVAILS AS SURFACE HIGH PRESSURE OVER THE ATLANTIC SEA BOARD CONTINUES TO RIDGE SOUTHWESTWARD INTO THE REGION. AS THE SURFACE HIGH SHIFTS EASTWARD OVER THE WESTERN ATLANTIC A LIGHT ONSHORE FLOW DEVELOPS AND ALOFT THE UPPER LEVEL RIDGE BEGINS TO AMPLIFY. THE INCREASED SUBSIDENCE ALOFT WILL LIMIT CONVECTION BUT ENOUGH AFTERNOON INSTABILITY AND A DEEP ENOUGH SEA BREEZE EXPECTED TO TRIGGER SOME ISOLATED THUNDERSTORMS NORTH OF THE I-10 CORRIDOR DURING THE AFTERNOON. RIDGE CONTINUES TO BUILD ALOFT BUT THE RIDGE AXIS SHIFTS EASTWARD OPENING UP REGION TO UPPER LEVEL SHORT WAVE TROUGH ENERGY SO EXPECT SCATTERED SHOWERS TO DEVELOP ALONG THE SEA BREEZE FRONT EACH DAY AND LINGER INTO THE EVENING HOURS. DAYTIME HIGHS AND LOWS WILL GENERALLY TREND A FEW DEGREES WARMER THAN CLIMATOLOGY AFTER SATURDAY MORNING. /08 JW && .AVIATION... 20.18Z TERMINAL FORECAST DISCUSSION... VFR CONDITIONS ARE EXPECTED TO PREVAIL ACROSS THE REGION. SCATTERED TO OCCASIONALLY BROKEN CUMULUS FIELDS WITH BASES AROUND 4000 FT AGL WILL PERSIST THROUGH THE AFTERNOON. SCATTERED TSRA WILL DEVELOP THIS AFTERNOON THROUGH EARLY THIS EVENING. BRIEF STRONG/GUSTY WINDS AND IFR VISIBILITY REDUCTIONS DUE TO HEAVY RAIN WILL BE POSSIBLE NEAR STORMS. LOCALIZED MVFR TO IFR CIGS AND MVFR VIS COULD DEVELOP OVER INTERIOR SOUTHEAST MS AND SOUTHWEST AL EARLY THURSDAY AM. CONFIDENCE ON OCCURRENCE WAS LOW ENOUGH TO KEEP MENTION OUT OF LOCAL TAF/S. /21 && .MARINE...A RIDGE OF HIGH PRESSURE WILL STRETCH ACROSS THE NORTH CENTRAL GULF TONIGHT IN ADVANCE OF AN APPROACHING COLD FRONT FROM THE NORTH. THE FRONT WILL MOVE INTO THE NORTHERN GULF THURSDAY NIGHT INTO EARLY FRIDAY WITH MODERATE OFFSHORE FLOW DEVELOPING IN ITS WAKE LATE THURSDAY NIGHT INTO FRIDAY MORNING. HIGH PRESSURE WILL SHIFT FROM THE CENTRAL PLAINS INTO THE TENNESSEE VALLEY AND SOUTHEASTERN STATES FRIDAY BEFORE BECOMING FOCUSED OVER THE EASTERN SEABOARD THIS WEEKEND. FLOW BECOMES OFFSHORE LATE FRIDAY INTO SATURDAY MORNING BEFORE INCREASING SOUTHEASTERLY FLOW SETS UP ALONG WITH INCREASING SEAS THIS WEEKEND. WINDS AND SEAS WILL BE LOCALLY HIGHER NEAR ISOLATED TO SCATTERED SHOWERS AND STORMS. /21 && .PRELIMINARY POINT TEMPS/POPS... MOBILE 69 90 64 85 63 / 40 50 20 20 10 PENSACOLA 74 89 67 85 67 / 20 40 20 20 05 DESTIN 75 86 68 83 69 / 20 30 20 20 05 EVERGREEN 68 89 62 86 61 / 40 40 10 10 05 WAYNESBORO 68 85 61 84 61 / 50 40 10 10 05 CAMDEN 68 85 63 83 61 / 50 30 10 10 05 CRESTVIEW 69 92 62 87 61 / 30 40 10 20 05 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MOBILE AL 113 PM CDT WED MAY 20 2015 ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-211715- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY- GREENE-STONE-GEORGE- 113 PM CDT WED MAY 20 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE BEACHES OF ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE THROUGH TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION THIS AFTERNOON AND EARLY THIS EVENING...ESPECIALLY OVER INTERIOR AREAS. A FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE...WITH GUSTY STRAIGHT LINE WINDS...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A MODERATE RISK OF RIP CURRENTS WILL CONTINUE ALONG THE BEACHES OF ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE THURSDAY. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TUESDAY. ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED...THOUGH A FEW STORMS COULD BECOME STRONG TO MARGINALLY SEVERE EACH AFTERNOON. GUSTY WINDS...FREQUENT LIGHTNING STRIKES AND HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGER STORMS THAT DEVELOP. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS NOT ANTICIPATED. GMZ630>635-650-655-670-675-211715- NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND- PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM- 113 PM CDT WED MAY 20 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT WINDS AND SEAS WILL BE HIGHER NEAR ISOLATED TO SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS...OCCURRING MOSTLY ALONG THE COAST AND OVER INLAND BAYS AND SOUNDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WINDS AND SEAS WILL BE HIGHER NEAR ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THROUGH TUESDAY. HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL ALSO BE POSSIBLE LATE SUNDAY THROUGH MONDAY.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
231 PM CDT WED MAY 20 2015
ALZ051-052-MSZ067-202030-
WASHINGTON AL-CHOCTAW AL-WAYNE MS-
231 PM CDT WED MAY 20 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
WASHINGTON...CHOCTAW AND WAYNE COUNTIES UNTIL 330 PM CDT...
AT 229 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM BLUFFPORT TO NEAR OVETT...AND MOVING SOUTHEAST AT
25 MPH.
LOCATIONS IMPACTED INCLUDE...
WAYNESBORO... BUTLER... LISMAN...
SILAS... PENNINGTON... GILBERTOWN...
TOXEY... NEEDHAM... BUCKATUNNA...
CLARA... PELHAM... BELMONT...
THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THESE STORMS HAVE PASSED.
FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS.
LAT...LON 3231 8795 3228 8802 3217 8801 3215 8802
3214 8804 3209 8805 3205 8812 3199 8810
3201 8809 3199 8807 3150 8850 3150 8894
3180 8894 3183 8892 3185 8865 3190 8847
3231 8842
TIME...MOT...LOC 1929Z 306DEG 23KT 3259 8813 3148 8908SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
325 PM CDT WED MAY 20 2015
MSZ075-202115-
PERRY MS-
325 PM CDT WED MAY 20 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PERRY COUNTY UNTIL
415 PM CDT...
AT 321 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 12 MILES WEST OF
RICHTON...MOVING EAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
RICHTON... NEW AUGUSTA... CORINTH...
FERGUSON... HERCULES STATION... MCSWAIN...
GOOD HOPE... MAHNED... RUNNELSTOWN...
TALLAHALA... INDIAN SPRINGS... HINTONVILLE...
THE PRIMARY THREAT FROM THIS STORM ARE WIND GUSTS OF 40 TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND VERY HEAVY RAINS.
SEEK SHELTER INDOORS UNTIL THE STORMS HAVE PASSED. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 3143 8915 3143 8908 3142 8891 3113 8893
3117 8915
TIME...MOT...LOC 2021Z 276DEG 14KT 3130 8915SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
333 PM CDT WED MAY 20 2015
ALZ051-202100-
CHOCTAW AL-
333 PM CDT WED MAY 20 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CHOCTAW COUNTY UNTIL
400 PM CDT...
AT 333 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES WEST OF GILBERTOWN TO NEAR BUTLER TO NEAR
PENNINGTON...AND MOVING EAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
BUTLER... LISMAN... PENNINGTON...
GILBERTOWN... TOXEY... NEEDHAM...
PELHAM... HODGEWOOD... LAND...
PLEASANT HILL... MOUNT STERLING... CHAPPELL HILL...
THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS UP TO 50 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THESE STORMS HAVE PASSED.
FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING WIRED
TELEPHONES DIRECTLY CONNECTED TO OUTSIDE PHONE LINES.
LAT...LON 3231 8793 3228 8793 3230 8794 3230 8798
3228 8802 3218 8801 3214 8804 3209 8804
3206 8807 3207 8810 3205 8812 3201 8811
3198 8806 3196 8808 3195 8812 3194 8810
3180 8823 3185 8847 3207 8845 3231 8828
TIME...MOT...LOC 2033Z 281DEG 25KT 3191 8842 3213 8825 3228 8804SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 425 PM CDT WED MAY 20 2015 MSZ076-202200- GREENE MS- 425 PM CDT WED MAY 20 2015 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GREENE COUNTY UNTIL 500 PM CDT... AT 425 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LEAKESVILLE... MOVING EAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... LEAKESVILLE... HILLMAN... BRADLEY... JONATHAN... PISGAH... CLARK... BROWN TOWN... DUEITT... ROUNSAVILLE... THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH. WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED. HAIL TO THE SIZE OF DIMES IS ALSO POSSIBLE WITH THIS STORM. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING WIRED TELEPHONES DIRECTLY CONNECTED TO OUTSIDE PHONE LINES. LAT...LON 3106 8876 3130 8868 3128 8846 3102 8843 TIME...MOT...LOC 2125Z 285DEG 22KT 3119 8862
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
445 PM CDT WED MAY 20 2015
ALZ053-054-202245-
WILCOX AL-CLARKE AL-
445 PM CDT WED MAY 20 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WILCOX AND
NORTHEASTERN CLARKE COUNTIES UNTIL 545 PM CDT...
AT 445 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR THOMASVILLE...
MOVING EAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
THOMASVILLE... FULTON... YELLOW BLUFF...
SPRINGFIELD... CULPEPER... MCWER...
VASHTI... GREENWOOD... SUNNY SOUTH...
GLOVER... DICKINSON... SCYRENE...
THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.
SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING WIRED
TELEPHONES DIRECTLY CONNECTED TO OUTSIDE PHONE LINES.
LAT...LON 3196 8742 3183 8746 3183 8750 3181 8750
3181 8752 3170 8752 3170 8756 3167 8757
3182 8792 3199 8788
TIME...MOT...LOC 2145Z 279DEG 18KT 3190 8781The Mobile radar (KMOB), 98 km away, was scanning. The volume nearest the first event began at 21:59 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Nickel size hail was reported in Jackson, AL.
Severe thunderstorm winds blew down a tree onto Appleton Rd, just north of Brewton.
Quarter size hail was reported in East Brewton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2015Every state in 2015This day in weather historyWarnings in Alabama, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581741, 581748, 581742.